Kansas, 2025

Damaging Wind in Kansas, June 25, 2025

June 25, 2025 · NWS GLD · 1 event in 1 county or zone

Showers and thunderstorms developed across the area during the afternoon on June 25th. Wind gusts of 53 to 58 mph were recorded in Gove County, with the strongest near Quinter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Showers and thunderstorms developed across the area during the afternoon on June 25th. Wind gusts of 53 to 58 mph were recorded in Gove County, with the strongest near Quinter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:44 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • There is a marginal to slight risk for severe storms this afternoon and evening, generally north of a line from Hill City, KS to Tribune, KS. Winds of 50-70 MPH are possible with the storms today.
  • A Flood Watch has been issued for Yuma to Red Willow counties due to recent rainfall and the potential for heavy rainfall from the storms this afternoon and evening to cause flash flooding.
  • Another round of potentially severe storms are expected Friday afternoon into the evening hours.
Area forecast discussion, Jun 25, 2:44 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
244 PM MDT Wed Jun 25 2025

.KEY MESSAGES...

- There is a marginal to slight risk for severe storms this
  afternoon and evening, generally north of a line from Hill
  City, KS to Tribune, KS. Winds of 50-70 MPH are possible with
  the storms today.

- A Flood Watch has been issued for Yuma to Red Willow counties
  due to recent rainfall and the potential for heavy rainfall
  from the storms this afternoon and evening to cause flash
  flooding.

- Another round of potentially severe storms are expected Friday
  afternoon into the evening hours.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1255 PM MDT Wed Jun 25 2025

A vigorous shortwave trough moving through Colorado and Wyoming
today will combine with a favorable upper level jet dynamics to
support another round of convective activity this afternoon into
this evening. Initially, a broken band of thunderstorms has
begun to form in the past hour along a differential heating
boundary across the eastern third of the forecast area,
generally extending from Red Willow County southward to Gove
County. These thunderstorms will continue to develop through the
afternoon hours along this differential heating boundary
through the afternoon hours. The boundary is quite evident as
highs in the areas that have cleared are now in the low to mid
90s while areas still beneath the cloud cover are in the upper
70s and lower 80s. This convective activity is completely
diurnally driven, and should dissipate around 01z to 02z as
daytime heating wanes. Fortunately, these thunderstorms should
remain largely sub-severe with some gusty winds, brief
downpours, and small hail being the primary concern.

As the eastern convective activity begins to wane, another round
of thunderstorms will begin to move into our Colorado counties
early this evening, generally after 8 pm, from the west. These
storms are currently strengthening along the Front Range, and
will track to the east through the afternoon and early evening
hours. As the storms move to the east, a review of the latest
high resolution models indicates that the storms will turn into
a large multi-cell cluster that have a fairly high probability
of producing some severe wind gusts of 60 to 70 mph over
portions of our Colorado counties. There are a few models that
maintain the activity into northwest Kansas and southwest
Nebraska, but the cooler an more stable air still residing over
the area should help to weaken the storms as they move into the
more central portion of the forecast area. The other concern as
the storms move into Yuma and Dundy counties, is the threat for
additional flooding. This is discussed further in the Hydro
section below.

The best forcing and instability will shift to the east tomorrow
as the upper level trough axis over the region tonight shifts
further to the east. A review of model soundings indicates that
a drier and more stable airmass will build over the forecast
area tomorrow, and this will help to limit convective potential.
The forecast is largely dry with only a low chance of an
isolated shower or storm popping up in the late afternoon hours
in Decatur and Graham counties where slightly higher atmospheric
moisture content is expected to linger. Otherwise, a mostly
sunny and seasonably warm day is expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 1255 PM MDT Wed Jun 25 2025

A weak shortwave trough sliding through the lee side of the
Rockies and a weak surface low over southeast Wyoming and
western Nebraska will tap into a marginally unstable atmosphere
across the western and northern portions of the CWA to produce
some isolated convective activity late Friday afternoon into
Friday evening along a weak dry line boundary. Any storms that
form should be very short-lived and isolated as a lack of
moisture and limited deep layer forcing will keep updrafts from
sustaining themselves for any long period of time. Temperatures
will also be significantly warmer on Friday as the drier airmass
easily heats up into the low to mid 90s.

The heat will be on this Saturday as a weak shortwave ridge
builds over the area. Increased subsidence will limit cloud
development and allow highs to climb into the upper 90s or a
good 10 degrees above average. Although overall rain chances
will be low, there could be enough heating to overcome a weak
capping inversion aloft by the late afternoon and evening that
will support an isolated thunderstorm. If storms fire up, they
could produce some gusty winds due to the dry airmass in place
aloft.

Heading into next week from Sunday through Wednesday, a
deepening longwave ridge over the western third of the CONUS
will allow a deep layer northwest flow regime to take hold in
the upper levels. Unfortunately, this sets up a decent pattern
for a series of mesoscale convective complexes to form over
eastern Wyoming and western Nebraska and then sweep to the
southeast across the forecast area each evening as the system
follows the theta e axis. Confidence on this scenario is a bit
lower than average, but is something we need to monitor over the
next couple of days as both a heavy rainfall and severe weather
threat could accompany any MCS that forms. The northwest flow
pattern will allow for cooler temperatures to filter in with
highs cooling back into the mid 80s for next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1255 PM MDT Wed Jun 25 2025

Light rain showers will continue to be in the vicinity of GLD
through around 21z. These showers will remain light enough to
not cause any visibility restrictions, and prevailing VFR
conditions are expected through at least 00z. Around 03z,
conditions look favorable for a line of thunderstorms to move in
from the Front Range and begin impacting GLD and MCK. The
primary impact from these storms is currently expected between
03z and 06z. Strong wind gusts and brief heavier rainfall that
could produce periods of MVFR visibility restrictions are the
primary concern from any thunderstorm activity that moves
through. After 06z, winds will shift to the northwest as a weak
frontal boundary pushes to the east and southeast. The threat of
thunderstorms will end and prevailing VFR conditions will once
again take hold. There could be some patchy fog development near
MCK around 12z, but the probability of fog is too low to include
in the forecast at this time.  PG

&&

.HYDROLOGY...
Issued at 1255 PM MDT Wed Jun 25 2025

Recent heavy rainfall of 2 to 4 inches across portions of Dundy
and Yuma counties has resulted in higher soil moisture content
and less capacity to absorb any additional rainfall that could
occur this evening. Thunderstorms are still projected to move
into these areas from the west, and additional rainfall totals
of around an inch are possible. This rainfall could lead to
additional flooding concerns, and flood watch remains in effect
for all of our Nebraska counties along with Yuma County in
Colorado for the next several hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...Flood Watch through late tonight for COZ090.
NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...Grigsby
LONG TERM...Grigsby
AVIATION...Grigsby
HYDROLOGY...Grigsby
Hazardous weather outlook, Jun 25, 11:35 AM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1135 AM MDT Wed Jun 25 2025

COZ090-NEZ079>081-261745-
Yuma-Dundy-Hitchcock-Red Willow-
1135 AM MDT Wed Jun 25 2025 /1235 PM CDT Wed Jun 25 2025/

This hazardous weather outlook is for extreme southwest Nebraska and
east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Storms this afternoon into the evening may produce winds in the
range of 50-70 MPH, hail up to 1.25 inches, and heavy rain leading
to Flash Flooding. A Flood Watch has been issues for Yuma county, and
southwestern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Friday afternoon and evening will see another round of storms
capable of producing 60 MPH winds and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Report any flooding and severe weather to the National Weather
Service; do NOT drive through flooded roadways.

COZ091-092-KSZ001>004-013>016-027>029-041-042-261745-
Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Wallace-Logan-Gove-Greeley-Wichita-
1135 AM MDT Wed Jun 25 2025 /1235 PM CDT Wed Jun 25 2025/

This hazardous weather outlook is for northwest Kansas and east
central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Storms this afternoon into the evening may produce winds in the
range of 50-70 MPH, hail up to 1.25 inches, and heavy rain leading to
localized flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Friday afternoon and evening will see another round of storms
capable of producing 60 MPH winds and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Report any flooding and severe weather to the National Weather
Service; do NOT drive through flooded roadways.

In the hours before

Special weather statement, Jun 25, 1:51 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM CDT Wed Jun 25 2025

KSZ003-004-NEZ081-252015-
Norton KS-Decatur KS-Red Willow NE-
251 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES THROUGH 315
PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Norcatur, or 15 miles east of Oberlin, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Norton, northeastern Decatur and southeastern Red Willow Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 10019 4000 10004 3979 10018 3987 10039
      4029 10020
TIME...MOT...LOC 1951Z 204DEG 32KT 3989 10026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 25, 2:17 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM CDT Wed Jun 25 2025

KSZ004-252045-
Norton KS-
317 PM CDT Wed Jun 25 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTON COUNTY
THROUGH 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Norton, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
County, including the following locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 9989 3975 10017 3995 10018 4000 10017
      4000 9968
TIME...MOT...LOC 2016Z 201DEG 26KT 3997 10000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindsey
Special weather statement, Jun 25, 2:32 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
332 PM CDT Wed Jun 25 2025

NEZ081-252100-
Red Willow NE-
332 PM CDT Wed Jun 25 2025

...STRONG THUNDERSTORMS WILL IMPACT RED WILLOW COUNTY THROUGH 400 PM
CDT...

At 331 PM CDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from near Lebanon to 6 miles
southwest of McCook. Movement was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  McCook and Lebanon around 335 PM CDT.
  Indianola around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10019 4000 10037 4002 10074 4035 10073
      4035 10020
TIME...MOT...LOC 2031Z 196DEG 26KT 4003 10026 4012 10067

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindsey
Local storm report, Jun 25, 3:30 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
330 PM MDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Tstm Wnd Gst     3 E Grinnell            39.12N 100.57W
06/25/2025  M53 MPH          Gove               KS   Mesonet

            Mesonet station UP830 3.3 E Grinnell (UPR).

&&

Trigg
Special weather statement, Jun 25, 3:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM CDT Wed Jun 25 2025

KSZ028-029-042-252200-
Wichita KS-Gove KS-Logan KS-
431 PM CDT Wed Jun 25 2025

...STRONG WIND GUSTS WILL IMPACT EASTERN WICHITA...CENTRAL LOGAN AND
GOVE COUNTIES THROUGH 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking outflow from thunderstorms
producing strong winds along a line extending from 9 miles northwest
of Healy to 4 miles southwest of Scott State Lake to 8 miles
southwest of Modoc. Movement was north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oakley, Leoti, Grainfield, Gove, Park, Russell Springs, and The
Monument Rocks.

This includes Interstate 70 in Kansas between mile markers 77 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 10136 3896 10130 3912 10081 3911 10025
      3870 10038 3870 10113 3827 10112 3826 10141
      3827 10141
TIME...MOT...LOC 2129Z 194DEG 46KT 3872 10072 3865 10100 3839 10118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lindsey
Local storm report, Jun 25, 4:02 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
402 PM MDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Tstm Wnd Gst     2 ESE Quinter           39.06N 100.20W
06/25/2025  M58 MPH          Gove               KS   Mesonet

            UP846 reported the gust.

&&

Trigg

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gove

When
June 25, 4:02 PM CST
Where
Gove County, 1.81 mi ESE of Quinter
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.059, -100.199

UP846 reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267039.